Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Memphis, TN

July 27, 2005Panola County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 27, 2005, 4:58 PM CDT for Panola County, Mississippi. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 4:58 PM CDT (21:58 UTC)
Expired
Jul 27, 2005, 6:30 PM CDT
In force
92 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Panola County, MS

The radar

The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 272159
FFWMEG
MSC107-272330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 630 PM CDT

* AT 456 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
ON HIGHWAY 6 EAST OF BATESVILLE...

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BATESVILLE...ENDVILLE.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3430 8971 3442 8971 3439 8990 3425 8993

$$
1 follow-up statement
000 
WGUS74 KMEG 272254
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT WED JUL 27 2005

MSC107-272304-
PANOLA MS-
554 PM CDT WED JUL 27 2005

...THE FLASH FLOOD WARNING FOR PANOLA COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS 
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3430 8971 3442 8971 3439 8990 3425 8993

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:41 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 27, 3:41 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT WED JUL 27 2005

.DISCUSSION...
A STRONG COLD FRONT FOR THIS TIME OF THE YEAR BISECTS THE MIDSOUTH
THIS AFTERNOON. TEMPERATURES RANGE FROM THE LOWER 70S IN EXTREME
NORTHEAST ARKANSAS TO THE MID 90S AROUND TUPELO. LATEST SURFACE
ANALYSIS INDICATES THE FRONT EXTENDS FROM ABOUT LEXINGTON TN TO
TUNICA MS TO JUST SOUTH OF STUTTGART AR. A BROKEN BAND OF STRONG
THUNDERSTORMS HAS DEVELOPED AHEAD OF THE FRONT. WITH CAPES
RANGING FROM 2000 TO 4000 J/KG ACROSS NORTH MS...THERE COULD BE A FEW
STRONG TO POSSIBLY SEVERE THUNDERSTORMS INTO THIS EVENING AHEAD
OF THE FRONT WITH THE THREATS BEING STRONG WINDS AND HAIL. LIGHT
SHOWERS ARE LOCATED BEHIND THE FRONT ACROSS PARTS OF NORTHEAST AR AND
THE MO BOOTHEEL. THINK THE FRONT WILL CONTINUE TO PUSH SLOWLY THROUGH
THE MIDSOUTH TONIGHT AND EARLY THURSDAY. WILL HAVE POPS TONIGHT
RANGING FROM 60 PERCENT ACROSS MUCH OF NORTH MS TO 30 PERCENT
NORTHEAST AR / MO BOOTHEEL. PRECIPITATION CHANCES WILL END FROM THE
NORTH THURSDAY AS THE FRONT CONTINUES TO SAG SOUTHWARD AND DRIER AIR
WORKS ITS WAY INTO THE MIDSOUTH. BAND OF LOW CLOUDS WILL SPREAD
ACROSS THE MIDSOUTH BEHIND THE FRONT TONIGHT...BUT WILL GRADUALLY
CLEAR FROM THE NORTH THURSDAY.

WILL LEAVE IN A SLIGHT CHANCE OF SHOWERS AROUND TUPELO THURSDAY
NIGHT IN ASSOCIATION WITH THE FRONT. OTHERWISE...WILL HAVE A DRY
FORECAST FOR THE ENTIRE AREA FOR THE REMAINDER OF THE FORECAST.
SOME WEAK UPPER LEVEL TROFFINESS DEVELOPS MAINLY OVER THE EASTERN
PARTS OF THE MIDSOUTH INTO THIS WEEKEND...BUT DOES NOT SEEM TO BE
ENOUGH MOISTURE TO SUPPORT ANY MORE THAN A FEW SHOWERS AT MOST...
AND NOT ENOUGH TO MENTION IN THE FORECAST. HIGH PRESSURE WILL
DOMINATE OUR WEATHER EARLY NEXT WEEK WITH TEMPERATURES ONCE AGAIN
CLIMBING TO ABOVE NORMAL BY THE MIDDLE OF NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE
MO...NONE
MS...NONE
TN...NONE
Hazardous weather outlook, Jul 27, 10:13 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 AM CDT WED JUL 27 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-281000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1013 AM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COLD FRONT WILL CONTINUE TO PROGRESS THROUGH THE MIDSOUTH TODAY.
AS IT MOVES TOWARD THE SOUTH...IT WILL INTERACT WITH A WARM AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW
STRONG STORMS MAY DEVELOP THIS AFTERNOON AND EVENING ACROSS NORTH
MISSISSIPPI AND PORTIONS OF WEST TENNESSEE...MAINLY SOUTHEAST OF
JACKSON AND LEXINGTON. HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND
GUSTS UP TO 40 MPH...AND SMALL HAIL ARE POSSIBLE WITH ANY OF THE
STRONGER STORMS. HOWEVER...THE RISK OF WIDESPREAD SEVERE WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JFB

In the hours before

Local storm report, Jul 27, 2:45 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 NW WALNUT             34.98N 88.94W
07/27/2005  0.75 INCH        TIPPAH             MS   PUBLIC

&&

JRA
Special weather statement, Jul 27, 2:54 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT WED JUL 27 2005

MSZ005-TNZ090-091-272015-

ALCORN MS-HARDEMAN TN-MCNAIRY TN-
254 PM CDT WED JUL 27 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN...HARDEMAN AND
MCNAIRY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF POCAHONTAS AT
254 PM CDT...MOVING EAST AT 15 MPH. CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. SEEK SHELTER IN A SAFE PLACE
UNTIL THIS STORM PASSES. IN ADDITION...TORRENTIAL DOWNPOURS AND WIND
GUSTS TO 35 MPH CAN ALSO BE EXPECTED.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ALCORN...HARDEMAN AND MCNAIRY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Jul 27, 2:59 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 NW WALNUT             34.98N 88.94W
07/27/2005  0.75 INCH        TIPPAH             MS   PUBLIC

0235 PM     TSTM WND DMG     GRAND JUNCTION          35.05N 89.19W
07/27/2005                   HARDEMAN           TN   LAW ENFORCEMENT

            LARGE TREE BLOCKING ONE LANE OF HIGHWAY 368.

&&

JRA

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:09 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah29 min
Jul 27, 4:26 PM CDTSevere Thunderstorm WarningMEGPanola20 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.